Bipolar Disorder Community
Mood Stabilizers and Lowered Appetite
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Mood Stabilizers and Lowered Appetite

Has anyone encountered that? I was told this drug may cause me to gain weight, as well Lamactil could too. At this point, I am rarely hungry, but I make myself eat. I would love to hear others' feedback,
cheers LC
Related Discussions
12 Comments Post a Comment
Blank
212753_tn?1275076711
Hey there! I have just the opposite problem. I try to eat 6 small meals a day but with my work schedule sometimes it is hard to do that.
I have lost quite a bit of weight that I had gained initially on the zyprexa and celexa but I have lost that and I am continuing to loose I started back to the gym today. This is the first time in the 2 years since my thyroid surgery that I have felt 100% fit physically.
Were you having trouble with wight or appetite before the lamactil?

I am looking forward to hearing from other posters on this subject.
Love Venora
Blank
581210_tn?1220838380
It's funny how some psychiatric meds say they can cause opposite symptoms, like either weight gain or weight loss.  Maybe that's because as many test subjects gained weight as lost weight in clinical trials?  

I've heard of Lamactil added to lithium to reduce the weight gain caused by lithium.  You just have to work with your doctor to see how your meds actually effect you, and when you combine medications, you can get varied effects.

I've lost and gained weight while taking all the same medications.
Blank
Avatar_f_tn
Hmmm great comments. Before starting Lamactic and Serequel, I was compulsively eating at times, but not daily..  I still binge but no where near the same now .. binging now being a bar of chocolate.. not a huge family size bar..   or feeling like I can't stop eating, I have definitely stopped that.   It would be great to lose some weight, because most of the SSRI's I have been on have caused me to gain weight.  Lithium is definitely not a drug I can go on, I had seizures while on that when I was 16.    I am new to Lamactil and only a month on the Serequel, my anxiety has gone down, but I am still getting soul wrenching depressions - and I stop eating for the most part when that happens..ack gotta love BP.
Thank for your post, luv jane
Blank
561114_tn?1244676537
I've actually had the same reaction. Since going on my meds (Depakote, Seroquel, Wellbutrin, and Lamictal, my appetite has just about died..which is the complete opposite of what one would expect.
Blank
Avatar_f_tn
I am always either eating everything in sight or eating nothing at all -- it's been this way on most of my meds, for most of my life.  Depakote and Seroquel did cause me to gain 30 lbs in two months -- since off of those and on Lamictal and Lexapro my appetite has calmed down and I have lost most of that weight I gained.
Everyone reacts differently to the meds -- and like the other posters above -- sometimes I react the opposite of what my doc says to expect -- even he cannot predict all the side effects.
Blank
573297_tn?1304712740
I WISH. I have gained and kept in on despite eating well (which I always ate well...but would also counteract that with junk food)....and so at tonight's appointment I will be asking (for the second time) for topomax (topamax) instead of the lithium and lamictal...or at least instead of the lithium....lamictal I am not sure about the weight with that.

I only lose my appetite if I am upset (which has always been my habit) but with these pills I have increased appetite. Risperdal was the worse for me....and now my son is on it for bipolar (so they think now) and he only took it twice but usually on football nights I make him two suppers almost and last night he wasn't even hungry.
Blank
Avatar_f_tn
I just posted a question that was about this issue.  I was treated for depression for years and just got diagnosed bi-polar (finally) and was taken off of Cymbalta 60mg and my ADD meds.  My new pdoc put me on Lamactical.

Since doing the start pack to increase from 12.5 to 25 to 50 and then this weekend 100 mg, and cycling down from the Cymbalta (withdrawals sucked on that one), I am sick at my stomach all of the time and have stomach cramps, and lack of appetite.  When I do eat, I get diarrhea and nausia.  

Is this something that's going to stick with me?  Glad to not be gaining weight (the Cymbalta stuck me with 20 pounds in 30 days, so losing would be great, but the stomach **** stinks!

Thanks
Blank
Avatar_f_tn
I am guessing your stomach issues are from the Cymbalta, I weaned off very slowly even down to just a few grains a day, and I was sooooo sick to my stomach. Hang in there, it will pass!
Blank
601528_tn?1224085098
I took Depakote and gained about 100 lbs in about a year. I demanded to be taken off of it and was put on topamax along with lamictal and abilify and quickly lost the weight, THANK GOD!!!
Blank
617977_tn?1225452818
First of all, glad your taking the medication you need. JI'm wondering about caffeine intake. Sometimes with the medications we get tired and try to keep going with caffeine. That will take your appetite away in a minute. Or, if you're a smoker. I have a tendency to wonder if it's not always the medication. I'm on Lamictal and often have a tremendous lack of appetite but I also drink alot of coffee. Just a thought. Take care of yourself.
Blank
Avatar_f_tn
Wonderful.  That helps so much.  I thought it was the Cymbalta thing too.  The withdrawals are HORRIBLE.  Those firings in your head are enough to make you crazy!

Blank
Avatar_f_tn
Weird, the last couple of days I am eating everything in sight! I am trying to eat things that are somewhat better, like crackers n' cheese - though.. I am having a lot of thoughts centered around food. I just had my Serequal increased to 50 mgs x3/day - because of my obsessive throughts and anxiety, I think there is a correlation there, the drug is definitely working though, I have had two fairly calm days in a row..  but I am going to try and drink a coffee or two a day, as this stuff makes me sleepy, oh and I just went up to 37.5 mgs of Lamactil a day too!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Anonymouse88
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt